Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 4, NWS Sioux Falls, SD

March 5, 2018Rock County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Mar 5, 2018, 7:45 PM CST for Rock County, Minnesota; Lyon County, Iowa. It took effect at Mar 5, 2018, 9:28 PM CST. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 7:45 PM CST (01:45 UTC)
In effect from
Mar 5, 2018, 9:28 PM CST
Expired
Mar 7, 2018, 7:36 AM CST
In force
34 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Lyon County, IA, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Luverne (LUVM5).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

109 
WGUS43 KFSD 060145
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
745 PM CST Mon Mar 5 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following river in Minnesota...

  Rock River At Luverne
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Recent snow melt combined with rainfall Sunday night has 
resulted in significant rises along the Rock river.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC119-MNC133-070545-
/O.NEW.KFSD.FL.W.0004.180306T0328Z-180307T1336Z/
/LUVM5.1.ER.180306T0328Z.180306T0600Z.180306T1336Z.NO/
745 PM CST Mon Mar 5 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Rock River At Luverne.
* until Wednesday morning.
* At 06PM Monday the stage was 8.6 feet.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.
* At stages near 10.0 feet...Significant agricultural flooding 
begins. 

&&
 
LAT...LON 4371 9622 4370 9611 4360 9616 4350 9614
          4350 9625 4363 9625

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  
         Stage  Stage  Time      Stage   Time       

ROCK RIVER
LUVM5    10.0   8.58   Mon 6 PM  11.2    Tue 12 AM   

ADAMS
1 follow-up statement
619 
WGUS83 KFSD 061353
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
753 AM CST Tue Mar 6 2018

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Rock River At Luverne
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

This will be the final statement issued for this location.

&&

IAC119-MNC133-061423-
/O.CAN.KFSD.FL.W.0004.000000T0000Z-180307T1336Z/
/LUVM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
753 AM CST Tue Mar 6 2018

The Flood Warning is cancelled for
  The Rock River At Luverne.
* At 07AM Tuesday the stage was 8.5 feet.
* Flood stage is 10.0 feet.
* Forecast...The river crested below flood stage at 9.9 feet. The 
  river will fall to 5.2 feet by .

&&
 
LAT...LON 4371 9622 4370 9611 4360 9616 4350 9614
          4350 9625 4363 9625

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

ROCK RIVER
LUVM5    10.0   8.49 Tue 7 AM    8.4  Tue 12 PM    9.9   Tue Mar 06

ADAMS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 5, 6:48 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 5, 6:48 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
648 PM CST Mon Mar 5 2018

.UPDATE...
Issued at 648 PM CST Mon Mar 5 2018

Have decided to add five counties to the south of Sioux Falls into
the blizzard warning. They include Lincoln and Union counties SD,
Dixon county NE, and Sioux and Plymouth counties IA. We are
expecting the surface low to track southeastward toward Sheldon IA
late tonight. On this current track, the strong mid level
frontogenesis extending near I 90 at this time, should also shift
southward with the surface low into extreme southeast SD and
immediate adjacent areas. The short range cams such as the HRRR,
ARW and NMM are all picking up on the idea of the heavier snowfall
oozing southward, south of I 90 overnight tonight. In addition,
the track of the surface low will give the new blizzard warning
locations very strong winds with an added westerly component. In
time, the snowfall intensity should taper off in Sioux Falls
itself by overnight, with the wind speeds not quite as strong as
they will be south of Sioux Falls. For instance, the RAP13 925mb
winds shows 25 knots in Minnehaha county at 08Z tonight, as
opposed to 30 to 40 knots in the new blizzard warning area south
of I 90.

Need to underscore that conditions will not be good in Sioux
Falls, Sioux City, and other locations in the advisory area. It
will just be worse in a true blizzard like fashion in between the
two cities and into Dixon county NE, along the southwest side of
the surface low. Aiding the snowfall tonight is a stubborn area of
trowaling based near 600mb from east central SD, to extreme
southeast SD. New headline is coming out.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CST Mon Mar 5 2018

Deep low pressure wrapping northward near southeast SD this
afternoon. It is expected to wobble back to the southeast through
the evening into Tuesday. So, while we are losing the warm conveyor
belt and the more efficient snows to the east, as the system wraps
southward the relatively warm and moist air to the north will wrap
southward and help to keep some forcing and saturation in place
through the night. This will keep the threat for strong winds and
falling snow during the night, so see no need to cancel any
headlines that are currently in place. With northwest winds in SD,
Nebraska and northwest Iowa expected to be about 20 to 35 mph
through the night into Tuesday and likely 2-5 inches more snow will
continue to see the reduced visibility.

Snow will gradually taper off on Tuesday from northwest to southeast
as the forcing and moisture diminishes. Depending upon just how much
snow falls, some of the headlines may be able to be cancelled early.
With some falling snow, new snow on the ground and continued
stronger winds will still be some hazardous weather conditions. The
one that might be able to be lifted by tomorrow morning to an
advisory will be the blizzard warning as only light snow on Tuesday
and gusts more in line with 35 mph vs 50 mph might no longer bring
white out conditions.

Temperatures will fall into the 20s tonight and likely only rise 2
to 5 degrees on Tuesday as colder air builds in behind.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CST Mon Mar 5 2018

As the system exits Tuesday night the colder air will continue to
filter into the region. With some wind through the night Tuesday
night temperatures should not radiate fully. Still chill with lows
in the teens. Wednesday will be another day with cold
temperatures and a gusty northwest wind. Highs will be in the 20s.

Wednesday night into Thursday high pressure will build south and
should bring our coldest morning. With widespread fresh snow cover
and light winds expecting lows of 5 to 15 above. Highs will again be
in the 20s, possibly lower 30s.

Warmer air will return Friday into Monday with a couple of
relatively weak pieces of energy. Right now enough model
disagreement that the chances for precipitation will remain low.
Highs should be in the 30s to lower 40s each day with lows in the
teens and 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 509 PM CST Mon Mar 5 2018

Large winter storm continues to impact the region bringing snow,
blowing snow, and strong winds to the TAF sites. IFR or lower
visibilities and ceilings will continue overnight with fluctuating
visibility depending on falling snow and degree of blowing snow.
Snow will gradually come to and end thru the morning and early
afternoon hours Tuesday, ending first at KHON and last at KSUX.
Strong  winds will continue overnight, gusting up up to 30-40 kts
at times before becoming more northerly and gradually weakening
after noon Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 6 PM CST Tuesday for SDZ050-052-057>061-
     063>071.

     Winter Storm Warning until 6 PM CST Tuesday for SDZ038>040-053-
     054.

     Winter Weather Advisory until 6 PM CST Tuesday for SDZ055-056-
     062.

MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ071-072-080-
     081-097.

     Winter Weather Advisory until 6 PM CST Tuesday for MNZ089-090-
     098.

IA...Blizzard Warning until 6 PM CST Tuesday for IAZ012-020.

     Winter Weather Advisory until 3 PM CST Tuesday for IAZ002-003-
     013-014-021-022-032.

     Winter Weather Advisory until 6 PM CST Tuesday for IAZ001-031.

NE...Blizzard Warning until 6 PM CST Tuesday for NEZ013.

     Winter Weather Advisory until 6 PM CST Tuesday for NEZ014.

&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Mar 5, 7:08 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
708 PM CST Mon Mar 5 2018

IAZ012-020-NEZ013-SDZ050-052-057>061-063>071-070115-
Sioux-Plymouth-Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
708 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, central South Dakota, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

A blizzard warning is in effect through Tuesday. Northwest winds
will be very strong, averaging 25 to 40 mph with some higher
gusts, along with an additional 2 to 3 inches of snowfall tonight
and early Tuesday. White out conditions will occur, especially
outside of city limits. Travel will be extremely difficult if not
impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow, coupled with strong winds will create blizzard like
conditions Tuesday morning. The snow will end by midday but winds
will be remain pretty strong all afternoon, averaging 20 to 35
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

IAZ001>003-013-014-021-022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ038>040-053>056-062-070115-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Minnehaha-
708 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Snow will continue tonight and into Tuesday morning. Additional
snow accumulations will average close to two inches. It will be
windy extending from east central SD, southeastward to around the
Sioux City vicinity, with winds averaging 25 to 35 mph in these
areas. Winds will be lighter in southwest Minnesota and extreme
northwest Iowa. Blowing snow in the windy areas will occur with
greatly reduced visibility and even brief white out conditions
when winds are over 25 to 30 mph in rural areas. Wind speeds will
Use extreme caution if traveling.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will end Tuesday morning. However winds will remain
pretty strong through the day at 20 to 35 mph creating areas of
blowing snow and reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

In the hours before

Local storm report, Mar 5, 4:46 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             4 NNE FORESTBURG        44.08N 98.08W
03/05/2018  M1.8 INCH        SANBORN            SD   CO-OP OBSERVER

&&
Local storm report, Mar 5, 5:16 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     SNOW             TYNDALL                 42.99N 97.86W
03/05/2018  M2.0 INCH        BON HOMME          SD   CO-OP OBSERVER

&&
Local storm report, Mar 5, 5:47 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             PARKER                  43.40N 97.14W
03/05/2018  M4.0 INCH        TURNER             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Mar 5, 6:02 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             MENNO                   43.24N 97.58W
03/05/2018  M2.5 INCH        HUTCHINSON         SD   CO-OP OBSERVER

&&
Local storm report, Mar 5, 6:28 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     BLIZZARD         TYNDALL                 42.99N 97.86W
03/05/2018                   BON HOMME          SD   CO-OP OBSERVER

&&
Local storm report, Mar 5, 7:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             IROQUOIS                44.37N 97.85W
03/05/2018  M4.3 INCH        KINGSBURY          SD   CO-OP OBSERVER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:07 PM CSTRiver Flood WarningFSDPlymouth, Sioux61 hr

Nearby

River Flood Warnings in Minnesota, 2018River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.